Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 145, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 28, 2003, 5:25 PM MDT for Douglas County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2003, 5:25 PM MDT (23:25 UTC)
- Expired
- Jul 28, 2003, 6:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Douglas County, CO
The radar
The Denver radar (KFTG), 72 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
406 WUUS55 KBOU 282325 SVRBOU COC035-290000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 525 PM MDT MON JUL 28 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 600 PM MDT * AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF GREENLAND...OR ABOUT 15 MILES SOUTH OF CASTLE ROCK...MOVING WEST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... GREENLAND...LARKSPUR AND MOTORISTS ON I-25. LARGE HAIL...UP TO AN INCH IN DIAMETER...IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. BRIEF HEAVY RAIN...UP TO ONE INCH IN 30 MINUTES...MAY ALSO CAUSE LOCALIZED FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3914 10496 3914 10468 3926 10468 3925 10496 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:50 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 28, 2:50 PM MDT, 2 hours 35 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT MON JUL 28 2003
SHORT TERM DISCUSSION: VERY MOIST AIRMASS WITH LIGHT WINDS ALOFT
AND EASTERLY SURFACE WINDS OVER AREA. FAIR AMOUNT OF SLOW MOVING
CONVECTION ACROSS MOUNTAINS AND FOOTHILLS WITH OTHER STORMS FORMING
ALONG OLD BOUNDARY ACROSS LINCOLN AND EASTERN ADAMS/EASTERN ARAPAHOE
COUNTIES. IN ADDITION...WATER VAPOR SHOWS WEAK UPPER LEVEL TROUGH
MOVING ACROSS CWA. FLASH FLOOD WATCH ALREADY ISSUED FOR FOOTHILLS
AND ADJACENT URBAN CORRIDOR THROUGH 11 PM. CURRENTLY...AIRMASS OVER
FRONT RANGE CAPPED AS LAPS SURFACE DATA SHOWING SOME CIN. BUT THERE
IS A GOOD POTENTIAL OF BOUNDARY INTERACTION WHICH SHOULD EASILY
ERODE ANY REMAINING CIN. THE LATEST RUC MODEL SEEMED TO HAVE THE
BEST HANDLE ON CURRENT CONDITIONS. TROUGH TO EXIT THE AREA THIS
EVENING...SO DONT EXPECT TO SEE ANY LINGERING ACTIVITY. BOUNDARY
LAYER WINDS AND HUMIDITY SUGGEST AREAS OF LOW CLOUDS AND FOG TO
DEVELOP EAST OF THE URBAN CORRIDOR AS THERE LOOKS TO BE ENOUGH
DRAINAGE WINDS ALONG THE FRONG RANGE TO KEEP THE FOG EAST OF THE
AREA. ON TUESDAY...PRECIPITABLE WATER VALUES REMAIN AROUND AN
INCH...WITH THETA E AXIS ALIGNED NEAR THE FOOTHILLS. MODELS
INDICATE A WEAK SURGE MOVING ACROSS THE PLAINS BY 18Z WITH NORTHEAST
UPSLOPE FLOW DEVELOPING. ETA SOUNDINGS SHOW CAPES AROUND 1000 J/KG
DURING AFTERNOON ALONG WITH SOME CIN. SURGE COULD MOVE THROUGH
PLAINS EARLIER THAN ANTICIPATED WHICH COULD CAP THE ATMOSPHERE
INITIALLY. WILL KEEP CURRENT POPS FOR NOW. MODELS LOOK TO
UNDERESTIMATE PRECIP AMOUNTS...BASED ON WHATS GOING ON TODAY. D-L
LONG TERM DISCUSSION...TUE NGT-THU...MDLS MAINTAIN CENTER OF UPR HI
OVER GRT BASIN THRU PRD. NWLY FLOW ALF ARND THE UPR HI WILL SPREAD
DRIER AIR AT MID AND HI LEVELS ACRS THE FCST AREA ON WED AND
THU...EVEN THO ADEQUATE RESIDUAL MSTR WILL RMN TUE NGT FOR CONTD
ISOLD TO SCT STRMS. FCST UPR AIR SOUNDINGS SHW PRECIPITIBLE WATERS
DCSRG ON WED WITH MORE DRYNG XPCTD INTO THU. THUS WILL LIMIT ISOLD
TSTMS TO MTNS...MTN VLYS AND ERN FOOTHLLS. WITH LESS MSTR AND CLDNS
WILL GO SUMWHT HIR THAN MOS TEMP GDNC FOR MAX TEMPS BOTH DAYS AND
FAVOR THE COOLER AVN MOS GDNC FOR MIN TEMPS.
IN XTNDD PRD...FRI-MON...MDLS MOVE UPR HI FM GRT BASIN TO OVR W TX.
THIS ALLOWS MONSOONAL FLO OF TROPICAL MSTR FM MEX TO STREAM NWD OVR
CENTRL RCKYS ON THE WKND. WILL THUS RAISE POPS AND LOWER MAX TEMPS
THRU MST OF XTNDD PRD DUE TO MORE CLDNS AND INCREASED PCPN.
GARD...WFO BOULDER
.DEN...FLASH FLOOD WATCH UNTIL 11 PM TONIGHT FOR NORTHERN FOOTHILLS
AND ADJACENT PLAINS..35..36..38>41..43.Hazardous weather outlook, Jul 28, 10:50 AM MDT, 6 hours 35 minutes before
COZ030>051-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1050 AM MDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE MOUNTAINS AND FOOTHILLS THROUGH THE EARLY EVENING HOURS...WITH ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE PLAINS. SOME OF THE STORMS WILL PRODUCE AREAS OF HEAVY RAIN. LOCALIZED FLOODING IS A POSSIBILITY...ESPECIALLY ACROSS DOUGLAS AND SOUTHERN JEFFERSON COUNTIES. HOWEVER...THE THREAT OF WIDESPREAD FLOODING IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON THE PLAINS WILL BE MORE NUMEROUS IN THE MOUNTAINS FROM TUESDAY THROUGH THURSDAY. THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE AREA FROM FRIDAY THROUGH THE WEEKEND. THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. THE MOVEMENT OF THE UPPER RIDGE FROM OVER THE GREAT BASIN INTO WESTERN TEXAS WILL ALLOW A RETURN OF TROPICAL MONSOONAL MOISTURE NORTHWARD INTO THE CENTRAL ROCKY MOUNTAINS OVER THE WEEKEND. THIS WILL INCREASE THE CHANCE OF HEAVY THUNDERSTORM RAINFALL ACROSS THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:42 PM MDT | Flash Flood Warning | BOU | Park | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.